The number of Ecstasy-related visits to the emergency room by teens has more than doubled in recent years, according to the Dec. 3 report issued by the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA).
Use of Ecstasy, a hallucinogenic drug also known as MDMA and Molly, has led to a 128 percent increase in ER visits among patients under 21. Visits rose from 4,460 in 2005 to 10,176 in 2011, according to a SAMHSA news release.
“This should be a wake-up call to everyone, but the problem is much bigger than what the data show,” Steve Pasierb, president and CEO of The Partnership at Drugfree.org, told HealthDay. “These are only the cases that roll into the emergency rooms. It’s just the tip of the iceberg.”
Ecstasy has both stimulant and hallucinogenic properties, and produces feelings of increased energy and euphoria among users. It can also distort one’s perception of time and produce anxiety and confusion, which can last for a week or longer after taking the drug.
In addition, Ecstasy abuse can produce a variety of dangerous physical side effects, including rapid heartbeat, overheating, increased blood pressure, dehydration, and kidney and heart failure. Recently, there have been several deaths associated with Molly, a powder variant of Ecstasy.
SAMHSA reports another key finding: A substantial proportion of emergency room visits associated with Ecstasy also involved underage drinking. In each year from 2005 to 2011, an average of 33 percent of ER visits among patients younger than 21 involved both Ecstasy and alcohol.
Experts suggest Molly is driving the new popularity of the drug. Use of Ecstasy hit a peak between 1999 and 2001 when it went from the club scene into the mainstream, noted Pasierb. When news of deaths from Ecstasy abuse surfaced, its use declined.
“We’ve had this six-year quiet lull and now we have a whole new generation of young people who are being marketed a new product under the name ‘Molly,’” Pasierb said in HealthDay.
And because it is a powder, Molly presents additional dangers.
“When it was a finished pill, it was difficult to tamper with,” explained Pasierb. “But now that it comes in powder form, you might have an unscrupulous dealer who cuts it with speed or some other substance.”
The drug’s growing popularity and the ease with which it can be altered make for a dangerous combination, Peter Delany, PhD, director of SAMHSA’s Center for Behavioral Health Statistics and Quality, noted in the news release.
“We need to increase awareness about the drug’s dangers and take other measures to prevent its use,” said Delany.